Alert archive / Mississippi / Flash Flood Warnings in 2013

Flash Flood Warning 101, NWS Jackson, MS

July 19, 2013Lincoln County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 19, 2013, 4:45 PM CDT for Lincoln County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2013, 4:45 PM CDT (21:45 UTC)
Expired
Jul 19, 2013, 6:45 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Lincoln County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 97 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2013-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2013-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WGUS54 KJAN 192145
FFWJAN
MSC085-192345-
/O.NEW.KJAN.FF.W.0101.130719T2145Z-130719T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
445 PM CDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN LINCOLN COUNTY IN SOUTH CENTRAL MISSISSIPPI...

* UNTIL 645 PM CDT

* AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR CASEYVILLE...OR 15
  MILES WEST OF BROOKHAVEN. THE STORMS WERE NEARLY STATIONARY.
  ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF ONE TO THREE
  INCHES...HAVE OCCURRED IN THE PAST HOUR.

* THE STORM PRODUCING THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL
  OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
HOUR WITH AN ADDITIONAL ONE INCH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3166 9074 3170 9073 3169 9063 3161 9063
      3161 9074

$$

DC
1 follow-up statement
235 
WGUS74 KJAN 192229
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
529 PM CDT FRI JUL 19 2013

MSC085-192239-
/O.CAN.KJAN.FF.W.0101.000000T0000Z-130719T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN MS-
529 PM CDT FRI JUL 19 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
LINCOLN COUNTY...

LAT...LON 3166 9074 3170 9073 3169 9063 3161 9063
      3161 9074

$$

DC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:35 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 19, 3:35 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
335 PM CDT FRI JUL 19 2013

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...THE LINGERING UPPER
LOW WILL KEEP FAIRLY UNIFORM RAIN CHANCES ACROSS THE AREA THROUGH
THIS WEEKEND. MODELS SHOW VERY LITTLE CHANGE TO THE OVERALL WEATHER
PATTERN OVER THE NEXT COUPLE OF DAYS AS THIS UPPER LOW TAKES UP
RESIDENCE...WITH SPOKES OF ENERGY ROTATING AROUND IT TO INCITE
SHRA/TSRA DEVELOPMENT. INSTABILITY SHOULD BE SUFFICIENT TO ALLOW
SOME STRONG STORMS TO DEVELOP SATURDAY AND ESPECIALLY ON SUNDAY AS A
WAVE MOVES THROUGH THE AREA. PRECIPITABLE WATER VALUES OF TWO INCHES
OR GREATER BY SUNDAY WILL ALLOW FOR THE POTENTIAL OF HEAVY RAINFALL
IN SOME LOCATIONS. HIGHS THIS WEEKEND WILL BE NEAR NORMAL...MAINLY IN
THE LOWER 90S...WITH OVERNIGHT LOWS IN THE LOWER 70S. /27/

.LONG TERM...(MONDAY THROUGH NEXT FRIDAY)...THE EXTENDED PORTION OF
THE FORECAST WILL FEATURE DAILY CHANCES FOR RAIN THROUGH THE MIDDLE
OF THE NEW WEEK...WITH HINTS OF POSSIBLE WARMING/DRYING TREND BY THE
END OF NEXT WEEK.

THE LONG TERM PERIOD WILL BEGIN WITH THE SAME UPPER LOW THAT IS
HANGING AROUND THE AREA RIGHT NOW BEGINNING TO GET CAUGHT UP IN THE
LARGER-SCALE TROUGH BUILDING OVER THE EASTERN HALF OF THE COUNTRY.
THOUGH THERE HAVE BEEN SOME RUN-TO-RUN DIFFERENCES IN THE MODEL
GUIDANCE WITH RESPECT TO HOW DEEP THIS TROUGH WILL AMPLIFY NEXT
WEEK...THE CONSISTENT THEME HAS BEEN THAT OUR AREA WILL BE IN THE
INTERFACE BETWEEN THIS TROUGH AND UPPER RIDGING EXTENDING FROM THE
ROCKIES SOUTHEASTWARD THROUGH TEXAS AND INTO THE NORTHERN GULF. THIS
WILL CONSEQUENTLY LEAD TO ABOVE-CLIMO POPS EACH DAY THROUGH THE
PERIOD AS PERIODIC DISTURBANCES TRAVERSE THIS WNW/NWLY UPPER FLOW.

HOWEVER AS THE LONGWAVE TROUGH BECOMES THE MORE DOMINANT FEATURE
FROM MONDAY ON...RAIN CHANCES EACH DAY WILL GENERALLY RANGE FROM
HIGHER IN THE GOLDEN TRIANGLE/NE JAN CWA TO LOWER IN THE MISSLOU/SW
JAN CWA. THE WESTERN/SOUTHWESTERN PORTION OF THE CWA WILL BE CLOSER
TO THE INFLUENCE OF THE UPPER RIDGE...WHICH WILL HELP LIMIT
CONVECTION IN THOSE AREAS AND ALSO USHER IN HIGHER TEMPS AS WELL.

PREVIOUS MODEL RUNS HAD SUGGESTED THIS UPPER RIDGE WOULD BUILD FAR
ENOUGH EASTWARD AT THE END OF NEXT WEEK TO GAIN INFLUENCE OVER A
LARGER PORTION OF THE CWA. HOWEVER EVEN THE 00Z ECMWF WHICH WAS
CONSISTENTLY SHOWING THE RIDGE BUILDING IS NOW INDICATING THE UPPER
TROUGH WILL CONTINUE TO HOLD SWAY OVER OUR AREA THROUGH THE END OF
THE WEEK. THESE MODEL SOLUTIONS WILL LIKELY CHANGE AGAIN...SO
CONFIDENCE IN THIS PORTION OF THE FORECAST IS LOWER THAN USUAL. /DL/

&&

.AVIATION...VFR CONDS PREVAIL THIS AFTN ACROSS THE REGION WITH SCT
SHRA/TSRA IN SW MS TOWARDS KJAN NE TO NEAR KGTR. BRIEF MVFR CONDS
POSSIBLE IF DIRECT IMPACT AT TAF SITE BUT WILL MAINTAIN VFR
PREVAILING IN GROUPS GIVEN SMALL TIME FRAME EVEN IF THIS DOES OCCUR.
SHRA/TSRA WILL DIMINISH IN COVERAGE THROUGH 20/00Z BUT SOME LIGHT
SHRA MAY PIVOT TOWARDS KHBG/KMEI THROUGH PERIODS OF THE OVRNGT WITH
SOME MVFR VISIBILITY 20/08-14Z THERE AND OTHER SITES GIVEN FOG THIS
MORNING AND CONTINUED MOIST BOUNDARY LAYER. VFR TO RETURN BY 14-15Z
SATURDAY. /ALLEN/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  92  71  91 /  24  27  27  40
MERIDIAN      70  91  70  92 /  32  35  35  40
VICKSBURG     68  92  70  90 /  21  33  34  43
HATTIESBURG   71  92  72  91 /  28  39  38  47
NATCHEZ       70  90  71  89 /  19  44  38  48
GREENVILLE    72  93  72  91 /  17  29  29  42
GREENWOOD     70  92  71  91 /  23  31  31  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

27/DL/ALLEN
Hazardous weather outlook, Jul 19, 1:32 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
132 PM CDT FRI JUL 19 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201845-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
132 PM CDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

ALLEN

In the hours before

Local storm report, Jul 19, 2:40 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     SHELBY                  33.95N 90.77W
07/18/2013                   BOLIVAR            MS   LAW ENFORCEMENT

            REPORTS OF TREES AND POWERLINES DOWN THROUGHOUT THE CITY
            OF SHELBY. SOME TREES FELL ON HOMES. LIGHTNING ALSO
            STRUCK A FEW TREES AND CAUGHT THEM ON FIRE.

&&

DCOX
Local storm report, Jul 19, 3:26 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
326 PM CDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     WEST POINT              33.61N 88.64W
07/18/2013                   CLAY               MS   BROADCAST MEDIA

            REPORTS OF THREE TREES DOWN ON A HOUSE.

0640 AM     TSTM WND DMG     LAUREL                  31.69N 89.14W
07/18/2013                   JONES              MS   EMERGENCY MNGR

            REPORTS OF A TREE AND POWERLINE DOWN IN LAUREL.

0650 AM     TSTM WND GST     4 ESE ELLISVILLE        31.58N 89.14W
07/18/2013  E45.00 MPH       JONES              MS   EMERGENCY MNGR

            REPORTS OF A TREE DOWN ON IRA G ODOM ROAD.

0715 AM     TSTM WND GST     4 W WEST HATTIESBURG    31.31N 89.44W
07/18/2013  E45.00 MPH       LAMAR              MS   LAW ENFORCEMENT

            REPORTS OF A TREE DOWN NEAR LAKE SERENE.

0720 AM     LIGHTNING        5 WSW WEST HATTIESBURG  31.29N 89.45W
07/18/2013                   LAMAR              MS   LAW ENFORCEMENT

            REPORTS OF A TREE BESIDE A HOME WAS STRUCK BY LIGHTNING
            AND THIS KNOCKED OUT POWER TO THIS ONE HOME.

0130 PM     TSTM WND DMG     SHELBY                  33.95N 90.77W
07/18/2013                   BOLIVAR            MS   LAW ENFORCEMENT

            REPORTS OF TREES AND POWERLINES DOWN THROUGHOUT THE CITY
            OF SHELBY. SOME TREES FELL ON HOMES. LIGHTNING ALSO
            STRUCK A FEW TREES AND CAUGHT THEM ON FIRE.

0341 PM     FLASH FLOOD      LAKE VILLAGE            33.32N 91.28W
07/18/2013                   CHICOT             AR   LAW ENFORCEMENT

            SEVERE STREET FLOODING OCCURRING IN LAKE VILLAGE. MAIN
            STREET FLOODED. WATER ENTERING SOME BUILDINGS IN TOWN.

0345 PM     FLASH FLOOD      INDIANOLA               33.45N 90.64W
07/18/2013                   SUNFLOWER          MS   EMERGENCY MNGR

            NUMEROUS STREETS FLOODED IN INDIANOLA

&&

DCOX
Special weather statement, Jul 19, 3:48 PM CDT, 57 minutes before
MSZ059-061-062-192120-
LINCOLN MS-JEFFERSON MS-FRANKLIN MS-
348 PM CDT FRI JUL 19 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
348 PM CDT FRI JUL 19 2013

...GUSTY THUNDERSTORM DEVELOPING JUST NORTH OF HIGHWAY 84...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WIND GUSTS
WAS LOCATED 4 MILES SOUTHWEST OF CASEYVILLE AT 348 PM CDT...MOVING
NORTHWEST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHEASTERN FRANKLIN...SOUTHEASTERN JEFFERSON AND
NORTHWESTERN LINCOLN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3160 9093 3179 9082 3179 9080 3175 9073
      3170 9073 3170 9063 3166 9056 3150 9066
TIME...MOT...LOC 2048Z 117DEG 6KT 3162 9071

BYB
Special weather statement, Jul 19, 4:00 PM CDT, 45 minutes before
MSZ043-048-049-192130-
RANKIN MS-MADISON MS-HINDS MS-
400 PM CDT FRI JUL 19 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT FRI JUL 19 2013

...GUSTY THUNDERSTORM OVER NORTHEAST JACKSON...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 45 MPH WIND GUSTS WAS
LOCATED 3 MILES NORTH OF FLOWOOD AT 400 PM CDT...MOVING NORTHWEST AT
10 MPH.

VERY HEAVY RAIN ALONG WITH OCCASIONAL CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHEASTERN HINDS...SOUTH CENTRAL MADISON AND CENTRAL
RANKIN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3243 9036 3258 9016 3236 8996 3224 9012
TIME...MOT...LOC 2100Z 138DEG 9KT 3237 9011

BYB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 9:35 PM CDTSpecial Weather StatementJANMarion45 min
Jul 19, 3:00 AM CDTDense Fog AdvisoryJANAttala, Bolivar, Carroll, Claiborne, Copiah, Grenada and 14 more5 hr
Jul 19, 3:48 PM CDTSpecial Weather StatementJANFranklin32 min
Jul 19, 4:00 PM CDTSpecial Weather StatementJANRankin30 min
Jul 19, 4:53 PM CDTSpecial Weather StatementJANOktibbeha32 min
Jul 19, 6:35 PM CDTSpecial Weather StatementJANHolmes30 min

Nearby

Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.